New World Heroin

There is a heroin on the streets in the North East now that is putting many abusers into respiratory arrest and killing those who do not get medical attention. The heroin is mixed with fentanyl. It seems every several years this mixture comes out with predictable results. Twenty years ago, it was called Tango and Cash. Today, the street name is New World.

One of our medics did three New World ODs on one shift, I did two respiratory arrests due to the bad heroin in two days, other medics did cardiac arrests, including one who found the needle still in the victim’s arm. A small town to our north has had 4 known OD deaths linked to this brand of heroin, including that of a fourteen year old girl.

Deadly Heroin-Fentanyl

Fentanyl-laced heroin causes fatalities nationwide, circa 2007

Tango and Cash circ 1991

During case reviews at our last CME we went over the heroin issue, and I asked for a show of hands for the medics preferred method of giving narcan, the antidote to a heroin overdose, provided the patient has not already arrested due to hypoxia. The hands were almost equally divided between IV (intravenous) and IN (intranasal). I was one of only a few who favored IM (intramuscular). Curiously there was no clear preference among New World (less than four years experience) and Old World medics (ten years or more) as far as mode of delivery.

There are good arguments for each, and some drawbacks as well. Years ago, I used to always do IV. The reasoning, as had been taught to me, was it is easier to get an IV on an overdosed patient than on an awake agitated one. I followed this method for a number of years and after awhile stopped being surprised when the awakened patients swore and pulled out the IVs and stormed away. It should be noted that back then, I tended to use larger doses of narcan than I do today. I would likely have given between 1.2 and 2 to start. Now, should I use the IV route, I give 0.4 mg and only enough to get them breathing on their own, not to wake them up. One of the best arguments for IV narcan is that you can give it incrementally in 0.4 aliquots as needed.

The IN route is fairly new to us, and I have used it several times now, and must admit, I am not enamored with it. The benefit is that it is needleless, and that it is a mild way of reversing an overdose. The drawbacks are that, in my experience, it takes a fairly long time to work, and thus may require you to continue bagging for three, five, and in a case reported to me, up to 15 minutes before it fully kicks in. I do think sometimes, it actually works quicker than that. I have studied capnography strips after the fact and seen a lowering of the ETCO2 that began sooner than evident to my observation, and after all hypoventilation is our goal, not opening their eyes.

I confess there have been two occasions where I was not patient enough with the IN narcan, and gave a second dose, once IM and once IV, and those second doses combined with the initial IN amount produced some diaphoreisis and agitation in my patients that I would have rather avoided.

I guess for me my two main issues with the IN use is A) I have to use 2.0 as a dose, and B) I don’t know for awhile whether or not it will work, and I don’t particularly want to have to wait that long to find out if it is not going to work. And if it doesn’t work, the next step is IM or IV narcan. I would prefer to just jump to the step that has a higher success rate.

Here’s why I prefer IM. It is the quickest to work (assuming you don’t already have an IV line). I have found it to be milder than IV narcan on the patient. If the patient is not in respiratory arrest, I still only use — 0.4 and for the most part that dose will get the job done. If, on the other hand, the patient is blue and cyanotic, I may use 1.2 to start. The drawback of course with IM, is if you want to give added doses, you need to give additional injections. What I chose to do, is give an IM injection, then get an IV, and if they need more, I can go the IV route. This works for me.

I should add, a fourth route that I did do a few times many years ago, again following the lead of the older city medics. For patients in respiratory arrest, I would “hot-wire” the patient. In other words, I would inject the drug directly into the vein, often the EJ (external jugular). I found this to be a showy, sometimes slightly bloody, and unnecessary method.

Depending on your help on scene, there should be no real rush, as your partner and any first responders should be using a bag valve-mask to breath for the patient.

I think any of the three methods of narcan delivery are acceptable, depending on circumstances, provided they are used judiciously. New World (IN) or Old World I(M, IV) way, the key is to get the person breathing on their own and keep them from going into withdrawal.

As far as circumstances, a fellow medic told me of doing a respiratory arrest in a car where the patient had a German Shepard in the back seat who was making patient contact difficult. He was able to reach in jab the patient with IM narcan, and then eventually, used a long backboard (who says they are of no use), to jam it between the patient and the dog, enabling him and his partner to safely extricate the man. When asked how he thought to use the backboard in this way, he cited childhood experience going to the circus and watching them slide the board into the lion’s tunnels to keep them from returning to the ring. Paramedic ingenuity!

In my next post, on this topic, I will address the issue of IN narcan for first responders and patient’s friends and family members.


Leave a Reply

Your email address will not be published. Required fields are marked *

background image Blogger Img

Peter Canning

JEMS Talk: Google Hangout

Recent Posts
copy-medicscribeheader.png Changes September 29, 2015
medicscribeheader.png Surprises September 17, 2015
The Finger August 26, 2015
medicscribeheaderbg Assembly Line August 24, 2015
copy-medicscribeheader.png Patient Follow-up June 21, 2015
  • ems-health-safety (7)
  • ems-topics (712)
  • hazmat (1)
  • Uncategorized (426)
  • Archives
  • September 2015
  • August 2015
  • June 2015
  • May 2015
  • April 2015
  • March 2015
  • February 2015
  • January 2015
  • December 2014
  • October 2014
  • September 2014
  • May 2014
  • March 2014
  • February 2014
  • January 2014
  • December 2013
  • November 2013
  • October 2013
  • September 2013
  • August 2013
  • July 2013
  • June 2013
  • May 2013
  • April 2013
  • March 2013
  • February 2013
  • January 2013
  • December 2012
  • November 2012
  • October 2012
  • September 2012
  • August 2012
  • July 2012
  • June 2012
  • May 2012
  • April 2012
  • March 2012
  • February 2012
  • January 2012
  • December 2011
  • November 2011
  • October 2011
  • September 2011
  • August 2011
  • June 2011
  • May 2011
  • April 2011
  • March 2011
  • February 2011
  • January 2011
  • December 2010
  • November 2010
  • October 2010
  • September 2010
  • August 2010
  • July 2010
  • June 2010
  • May 2010
  • April 2010
  • March 2010
  • February 2010
  • January 2010
  • December 2009
  • November 2009
  • October 2009
  • September 2009
  • June 2009
  • May 2009
  • April 2009
  • March 2009
  • February 2009
  • January 2009
  • December 2008
  • November 2008
  • October 2008
  • September 2008
  • August 2008
  • July 2008
  • June 2008
  • May 2008
  • April 2008
  • March 2008
  • February 2008
  • January 2008
  • December 2007
  • November 2007
  • October 2007
  • September 2007
  • August 2007
  • July 2007
  • June 2007
  • May 2007
  • April 2007
  • March 2007
  • February 2007
  • January 2007
  • December 2006
  • November 2006
  • October 2006
  • September 2006
  • August 2006
  • July 2006
  • June 2006
  • May 2006
  • April 2006
  • March 2006
  • February 2006
  • January 2006
  • December 2005
  • November 2005
  • October 2005
  • September 2005
  • August 2005
  • July 2005
  • June 2005
  • May 2005
  • April 2005
  • March 2005
  • February 2005
  • January 2005
  • December 2004
  • November 2004
  • October 2004
  • September 2004
  • August 2004
  • Comments
    Thanks for the advice, love your books by the way!
    2015-09-27 04:04:59
    Keep your eyes open and your mouth shut unless you have something to say. Be nice to everyone, especially your patients. Keep showing up.
    2015-09-27 00:55:46
    The 6 Rs – The Right Drug
    You are right. I wrote the post so long ago, it is hard to remember. Perhaps I meant to write salicylates. Who knows. Good catch.
    2015-09-27 00:54:32
    The 6 Rs – The Right Drug
    ASA is not an NSAID.
    2015-09-24 12:50:52
    Hey PC, do you have any solid advice for someone new to EMS?
    2015-09-18 23:27:32

    Now Available: Mortal Men

    Order My Books


    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter